In cancer patients, the most common cause of diarrhea is cancer treatment (chemotherapy, radiation therapy, bone marrow transplantation, or surgery). Other causes of diarrhea include antibiotictherapy, stress and anxiety related to being diagnosed with cancer and undergoing cancer treatment; and infection. Infection may be caused by viruses, bacteria, fungi, or other harmful microorganisms. Antibiotic therapy can cause inflammation of the lining of the bowel, resulting in diarrhea that often does not respond to treatment. Other causes of diarrhea in cancer patients include:
Cancer treatments predisposing to late renal injury and hypertension include specific chemotherapeutic drugs (cisplatin, carboplatin, and ifosfamide), renal radiation therapy, and nephrectomy. Cisplatin can cause glomerular and tubular damage resulting in a diminished glomerular filtration rate (GFR) and electrolyte wasting (particularly magnesium, calcium, and potassium). Approximately 50% of patients may experience long-lasting hypomagnesemia. The use of ifosfamide concurrently with cisplatin...
Bowel impaction with leakage of stool around the blockage.
Undergoing surgery to the stomach and/or intestines can affect normal bowel function and cause diarrhea. Some chemotherapy drugs cause diarrhea by affecting how nutrients are broken down and absorbed in the small bowel. Radiation therapy to the abdomen and pelvis can cause inflammation of the bowel. Patients may have problems digesting food, and experience gas, bloating, cramping, and diarrhea. These symptoms may last up to 8 to 12 weeks after therapy or may not develop for months or years. Treatment may include diet changes, medications, or surgery. Patients who are undergoing radiation therapy while receiving chemotherapy often experience severe diarrhea. Hospitalization may not be required, since an outpatient clinic or special home care nursing may give the care and support needed. Each patient's symptoms should be evaluated to determine if intravenousfluids or special medication should be prescribed.
Patients who undergo donor bone marrow transplantation may develop graft-versus-host disease (GVHD). Stomach and intestinal symptoms of GVHD include nausea and vomiting, severe abdominal pain and cramping, and watery, green diarrhea. Symptoms may occur 1 week to 3 months after transplantation. Some patients may require long-term treatment and diet management.
Because diarrhea can be life-threatening, it is important to identify the cause so treatment can begin as soon as possible. The doctor may ask the following questions:
How often have you had bowel movements in the past 24 hours?
When was your last bowel movement? What was it like (how much, how hard or soft, what color)? Was there any blood?
Have you been dizzy, extremely drowsy, or had any cramping, abdominal pain, nausea, vomiting, fever, or rectal bleeding?
What have you eaten? What and how much have you had to drink in the past 24 hours?
Have you lost weight recently? How much?
How often have you urinated in the past 24 hours?
What medicine are you taking? How much and how often?
Have you traveled recently?
The doctor will also do a physical examination that should include checking blood pressure, pulse, and respirations; evaluation of the skin and tissue lining the inside of the mouth to check for blood circulation and amount of fluid in the tissue; examination of the abdomen for pain, tenderness, and bowel sounds; and a rectal exam to check for stool impaction and collect stool to test for blood.